Recall: Persantine and Dipyridamole for Blood Clots

Roni Shye
Roni Shye, PharmD BCGP BCACP, is a licensed pharmacist in the states of Florida, Ohio, and Pennsylvania.
Posted on

Manufacturer Boehringer Ingelheim Pharmaceuticals has issued a voluntary recall of Persantine and dipyridamole, used in the prevention of post-surgical blood clots.

Who can recall a drug?

A manufacturer can voluntarily recall their medication, or the Food and Drug Administration (FDA) can request or require that a manufacturer recall a particular medication. In this case, the manufacturer has recalled one lot of Persantine and one lot of dipyridamole.

This is a class II recall, the most common type of recall, which means that there is a situation where the use of the recalled medication may caused temporary or medically reversible adverse health consequences, but the likelihood of serious adverse effects is small. For more information on the different types of recalls, see our overview here.

Why were Persantine and dipyridamole recalled?

The recall was initiated because of a tablet strength mix-up reported by 2 pharmacies. The wrong strength of medication has been found in the following bottles:

Taking a dosage other than the one prescribed to you by your doctor can result in severe side effects, complications, hospitalizations, or even death.

When was the recall initiated? 

The affected lots of Persantine and dipyridamole were recalled by the manufacturer on October 12th, 2016.

Which products were affected?

In this recall, 2 products, 2 lots, and 2 manufacturers were affected:

Wait, is Persantine still being made?

Actually, no. About a year ago, Boehringer Ingelheim announced that it would be discontinuing both Persantine and its authorized generic, dipyridamole. However, the company expected there to be enough Persantine in pharmacies to last through through May 2016 and enough dipyridamole to last through August 2017. This is why some pharmacies still have them on their shelves.

Are patients who have taken this medication being notified?

No. This is a class II recall, which means that it isn’t necessary to notify you unless your doctor believes it may have an effect on your health.

Always inspect the medication inside of your prescription bottle. If you ever notice that your pills look different than your previous fill of the same medication and strength, ask your pharmacist. If you have concerns that your prescription may be affected, contact your doctor or your pharmacist.

Drugs featured in this story

Filed under